Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 184, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 28, 2002, 8:06 PM CDT for Midland County, Texas. It was in force for 20 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2002, 8:06 PM CDT (01:06 UTC)
- Expired
- Jul 29, 2002, 4:15 PM CDT
- In force
- 20 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 135 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 3:40 PM CDT | Thunderstorm Wind 50 E | Ft Stockton, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2995 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
767 WUUS54 KMAF 290106 SVRMAF TXC329-290145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 804 PM CDT SUN JUL 28 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MIDLAND COUNTY IN WEST TEXAS * UNTIL 845 PM CDT * AT 758 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED IN VALLEY VIEW...OR ABOUT 9 MILES SOUTHEAST OF MIDLAND. RADAR SHOWED THE THUNDERSTORM MOVING EAST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... VALLEY VIEW...SPRABERRY AND COTTON FLAT LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3180 10218 3169 10189 3197 10179 3201 10198
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:47 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Jul 28, 1:47 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 147 PM CDT SUN JUL 28 2002 THUNDERSTORMS PERSISTED INTO THE EARLY MORNING HOURS OVERNIGHT...AND SOME SHOWERS CONTINUED TO DEVELOP OVER THE NORTHEASTERN COUNTIES OF THE CWA THIS MORNING. THE 500MB RIDGE THAT WAS OVER THE SOUTHWEST U.S. HAS WEAKENED CONSIDERABLY OVER THE PAST FEW DAYS AND HAS BEEN REPLACED BY A BROAD WEAK TROUGH. ISOLATED DEVELOPMENT CONTINUED TO THE EAST AND NORTHEAST OF KMAF THROUGH THE NOON HOUR. THERE WILL BE MOISTURE(1.56IN OF P.W. AT KMAF)...LEFTOVER CONVECTIVE BOUNDARIES...AND A 500MB SHORTWAVE MOVING THROUGH THE AREA TO HELP CONVECTION THIS AFTERNOON AND TONIGHT. MESOETA SHOWING A 40KT LLJ OVERNIGHT TO SUSTAIN ANY DEVELOPMENT THAT OCCURS. AVN NOT SHOWING QUITE AS STRONG AS THE MESOETA...BUT STILL SHOWING 25-30KT AT 850MB. SIMILAR SET UP AS TO YESTERDAY...BUT THERE ARE SOME HIGH CLOUDS THAT MAY INHIBIT CONVECTION AND THE BEST INSTABILITY AT THE SURFACE IS ALSO ACTUALLY EAST OF THE MOUNTAINS OVER THE EASTERN PERMIAN BASIN. IF THE THUNDERSTORMS DO INITIATE OVER THE MOUNTAINS AND EASTERN NM...EASTERN AREAS WILL HAVE A BETTER CHANCE OF CATCHING SOME RAINFALL SINCE MID-LEVEL FLOW HAS TURNED WESTERLY. SOME THUNDERSTORMS MAY BRIEFLY REACH SEVERE LIMITS...BUT WILL BE WEAKER FOR THE MOST PART. MAIN PROBLEM WITH ANY STORMS THAT DO FIRE WILL BE THE POSSIBILITY OF LOCAL HEAVY RAIN AND FLOODING. THINKING IS THAT IF THE THUNDERSTORMS DONT FIRE SOON OVER THE MOUNTAINS AND TO THE WEST THAT COVERAGE WILL NOT BE AS WIDESPREAD TONIGHT...BUT WILL CARRY AT LEAST SLIGHT CHANCE IN MOST AREAS. A 500MB LOW IS INDICATED BY THE MESOETA NEAR THE SOUTHEASTERN COUNTIES OF THE CWA MONDAY NIGHT AND TUESDAY AND MAY ADJUST POPS IN THAT AREA IN RESPONSE TO THIS. IN THE EXTENDED...WILL CONTINUE THE SLIGHT CHANCE OF THUNDERSTORMS THROUGH SUNDAY. VERY WARM TEMPERATURES SHOULD EXTEND THROUGH MONDAY AT LEAST WITH SLIGHTLY COOLER TEMPERATURES FROM TUESDAY THROUGH THE END OF THE WEEK. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 74/097/72/094 2222 LSA 73/096/71/093 2332 6R6 74/097/73/092 2233 MRF 63/088/62/087 2233 CNM 73/098/72/096 2222 .MAF... TX...NONE. NM...NONE. SN
In the hours before
Special weather statement, Jul 28, 4:05 PM CDT, 4 hours 1 minute before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 405 PM CDT SUN JUL 28 2002 .SYNOPSIS... A TROUGH OF LOW PRESSURE SITUATED FROM THE PERMIAN BASIN INTO THE BIG BEND REGION OF WEST TEXAS...HAS COMBINED WITH STRONG HEATING AND LOW LEVEL MOISTURE...TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA. .WEATHER HAZARDS... THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED ...AN ISOLATED STORM MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH. IN ADDITION...STRONGER THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN WITH PONDING OF WATER ON ROADWAYS AND SOME FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE IN AREAS WHERE WATER COVERS THE ROAD. STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:26 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 2 hr |
| Jul 29, 4:16 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jul 29, 5:06 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 3 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.